Skip to Main Content

Proceedings of the American Mathematical Society

Published by the American Mathematical Society, the Proceedings of the American Mathematical Society (PROC) is devoted to research articles of the highest quality in all areas of pure and applied mathematics.

ISSN 1088-6826 (online) ISSN 0002-9939 (print)

The 2020 MCQ for Proceedings of the American Mathematical Society is 0.85.

What is MCQ? The Mathematical Citation Quotient (MCQ) measures journal impact by looking at citations over a five-year period. Subscribers to MathSciNet may click through for more detailed information.

 

Sets of universal sequences for the symmetric group and analogous semigroups
HTML articles powered by AMS MathViewer

by J. Hyde, J. Jonušas, J. D. Mitchell and Y. H. Péresse PDF
Proc. Amer. Math. Soc. 148 (2020), 1917-1931 Request permission

Abstract:

A universal sequence for a group or semigroup $S$ is a sequence of words $w_1, w_2, \ldots$ such that for any sequence $s_1, s_2, \ldots \in S$, the equations $w_n = s_n$, $n\in \mathbb {N}$, can be solved simultaneously in $S$. For example, Galvin showed that the sequence $(a^{-1}(a^nba^{-n})b^{-1}(a^nb^{-1}a^{-n})ba)_{n\in \mathbb {N}}$ is universal for the symmetric group $\operatorname {Sym}(X)$ when $X$ is infinite, and Sierpiński showed that $(a ^2 b ^3 (abab ^3) ^{n + 1} ab ^2 ab ^3)_{n\in \mathbb {N}}$ is universal for the monoid $X ^X$ of functions from the infinite set $X$ to itself.

In this paper, we show that under some conditions, the set of universal sequences for the symmetric group on an infinite set $X$ is independent of the cardinality of $X$. More precisely, we show that if $Y$ is any set such that $|Y| \geq |X|$, then every universal sequence for $\operatorname {Sym}(X)$ is also universal for $\operatorname {Sym}(Y)$. If $|X| > 2 ^{\aleph _0}$, then the converse also holds. It is shown that an analogue of this theorem holds in the context of inverse semigroups, where the role of the symmetric group is played by the symmetric inverse monoid. In the general context of semigroups, the full transformation monoid $X ^X$ is the natural analogue of the symmetric group and the symmetric inverse monoid. If $X$ and $Y$ are arbitrary infinite sets, then it is an open question as to whether or not every sequence that is universal for $X ^X$ is also universal for $Y ^Y$. However, we obtain a sufficient condition for a sequence to be universal for $X ^X$ which does not depend on the cardinality of $X$. A large class of sequences satisfies this condition, and hence is universal for $X ^X$ for every infinite set $X$.

References
Similar Articles
  • Retrieve articles in Proceedings of the American Mathematical Society with MSC (2010): 20B07, 20B30, 20M20
  • Retrieve articles in all journals with MSC (2010): 20B07, 20B30, 20M20
Additional Information
  • J. Hyde
  • Affiliation: Cornell University, Ithaca, New York 14850
  • MR Author ID: 905762
  • Email: jth263@cornell.edu
  • J. Jonušas
  • Affiliation: TU Wien, Karlsplatz 13, 1040 Wien, Austria
  • Email: julius.jonusas@tuwien.ac.at
  • J. D. Mitchell
  • Affiliation: University of St Andrews, St Andrews KY16 9AJ, Scotland
  • MR Author ID: 691066
  • Email: jdm3@st-andrews.ac.uk
  • Y. H. Péresse
  • Affiliation: University of Hertfordshire, Hatfield AL10 9EU, United Kingdom
  • Email: y.peresse@herts.ac.uk
  • Received by editor(s): January 17, 2019
  • Received by editor(s) in revised form: August 9, 2019, September 12, 2019, and September 13, 2019
  • Published electronically: January 28, 2020
  • Communicated by: Heike Mildenberger
  • © Copyright 2020 American Mathematical Society
  • Journal: Proc. Amer. Math. Soc. 148 (2020), 1917-1931
  • MSC (2010): Primary 20B07, 20B30, 20M20
  • DOI: https://doi.org/10.1090/proc/14881
  • MathSciNet review: 4078077